SSRIs and Athletic Performance

Hello TR Community,

I was diagnosed long ago with depression and GAD, and cycled numerous times on and off SSRIs (prozac) long before i started cycling. I cycled off during 3 years of talk therapy, which helped tremendously but it was time and mentally taxing. During that time, i started seriously training with TR.

Now, i need to cycle back on to meds. But i’m worried about my performance. Does anyone have any experience with anti-depression/anxiety medications and athletic performance?

4 Likes

I do; been on SSRI for five years for anxiety and using TR steadily for last 3 years and have only seen my performance improve. So, no negative impact for me and, though anecdotal, argument can be made that my performance is better because my meds have improved my mental health. Also, kudos to you for asking a question that often gets kept in shadows because of mental health stigma.

8 Likes

I had no bike related issues other than an increased desire for carbs and some generalized weight gain (20 pounds above my previous long term baseline) . When I went off the SSRIs, the fat I had gained came off pretty quickly and I returned back to the regular baseline.

1 Like

I started SSRIs about two months ago, can’t say it’s had any direct effect. But it’ s helped my sleep, which has elped performance.

1 Like

I’ve been on an SSRI for awhile now, and I think it only helps my riding. I no longer get intense fight or flight nerves prior to a race, I’m more confident in the pack, and I’m much more social and a part of the community. Those are some of the direct benefits, and there are certainly numerous indirect benefits. Better sleep, happier, healthier choices etc.

This question is kind of similar to the internal debate I had when deciding what to do about my anxiety. Are any negatives/side effects worth no longer living in misery? Its clear to me now that the answer is a resounding YES.

I second the kudos on bringing up this topic.

2 Likes

Thanks all. I’ve been back on the meds now for several months since starting this post, and i have seen no significant decrease in performance, and better sleep. I have gained a few pounds, but likely not due to the SSRIs. Thanks to all who replied with their own experience.

2 Likes